DEAR DR. ROACH: I have no health issues, but I’m a cheapskate. I see products labeled as “grain-free” or as “gluten-free,” but they always cost more than the regular product. Are there any health benefits to using these, or are they marketing gimmicks?
ANSWER: They are not marketing gimmicks at all. People with celiac disease have a sensitivity to a protein in gluten, called gliadin. Even small amounts of gluten can cause long-lasting damage to the intestines, and many people with celiac disease will be unable to properly absorb nutrients if they are regularly exposed to gluten. This can manifest with severe symptoms, such as weight loss, diarrhea and severe metabolic disturbance. Or it can trigger much milder ones, such as mild abdominal discomfort after eating, skin changes, anemia or joint pains.
Because the symptoms of celiac disease are so varied, a physician must be fairly convinced it’s celiac before making the diagnosis. Biopsy is the gold standard for certainty, but blood testing — if done while consuming a diet containing gluten — is suggestive. I strongly recommend getting a diagnosis before going on a strict gluten-free diet if you suspect celiac disease.
For people with diagnosed celiac disease, strict adherence to a gluten-free diet is essential, and the increasing availability of gluten-free foods has made the lives of people with celiac disease better. Many grains are gluten-free naturally.
There are people with symptoms from gluten-containing foods but who do not have celiac disease. The term is “non-celiac gluten sensitivity.” Some people with this condition are sensitive to components of the food other than the gluten, although there are some people who are sensitive to gluten but do not have celiac disease.
For people without NCGS and without celiac disease, avoiding gluten is not necessary. A diet with many different whole grains has been proven to reduce heart disease risk compared with a more meat-based diet.
DEAR DR. ROACH: I am an 89-year-old man who has been taking tamsulosin (Flomax), 0.4 mg, for many years. I take it after supper in the evening. I get up at night three or four times to urinate. Would it be better to take the medication after lunch? I would be happy if I could reduce the number of times I get up to maybe only once or twice.
ANSWER: Tamsulosin is in the class of alpha blockers, and they relax smooth muscle, a special type of muscle found in the prostate and in blood vessels (among other places). Relaxing the smooth muscle in the prostate makes the urethra, the tube that carries the urine from the bladder and through the prostate, larger. As a result, men can empty their bladders more easily.
However, even though tamsulosin is better at relaxing smooth muscle in the prostate than in blood vessels, some men will get lightheaded upon standing when using it. This occurs especially on the first dose, and over time most men no longer have trouble.
It is usually dosed at nighttime so that the lightheadedness on standing is minimized. You can take it at any time of the day (a half-hour after eating is recommended, at the same meal of the day), but I doubt it will work much better.
Many experts will use 0.8 mg in men who haven’t had an ideal response and who do not have lightheadedness. I’d ask your doctor whether an increased dose might be better. Before considering another drug, be sure you avoid too many liquids at night, especially alcohol, and try voiding your bladder twice before bed to make sure it is as empty as possible.